TPR Podcast Episode #8: Pearls from NACCT

February 28, 2015, 7:06 pm

Episode 8: NACCT October 2014 Highlights

Written by Theresa Kim, MD

 

Outline

This month’s podcast highlights some of our favorite posters from the recent NACCT Annual Meeting in New Orleans.

  1. Sudden sniffing death and ECMO
  2. Capsaicin and Cannabinoid Hyperemesis Syndrome
  3. Phenibut
  4. Clenbuterol

 

Sudden Sniffing Death and ECMO

  • Case report of a patient who inhaled 1,1-difluoroethane (DFE), went into pulseless ventricular tachycardia, and was treated with central alpha-2-agonists and ECMO
  • Discussion of Dr. Millard Bass’ JAMA article “Sudden Sniffing Death” (SSD)
    • SSD occurs after sniffing, bagging, or huffing a volatile hydrocarbon inhalant
    • Hypothesis: death results from sensitization of the myocardium to catecholamines, resulting in cardiac arrhythmias

 

Capsaicin for Cannabinoid Hyperemesis Syndrome

  • Initial idea to use capsaicin in the treatment of cannabinoidhyperemesis syndrome (CHS) stemmed from:
    • Symptomatic relief from hot showers or baths often reported by patients
    • Realization that TRPV1 receptor is activated by both hot temperatures and capsaicin
  • Case reports from California and New York describing relief from CHS symptoms by application of capsaicin cream.
  • Bonus fact: hotness of peppers measured in Scoville units.

 

Phenibut

  • Phenibut (3-phenyl-4 aminobutyric acid): an OTC dietary supplement that is structurally similar to GABA, sometimes used as an anxiolytic and sedative
  • Case reports of CNS depression and seizures as a result of overdose

 

Clenbuterol

  • Clenbuterol is a non-FDA approved beta-2 adrenergic agonist not approved by the FDA but used to treat asthma in other countries
  • Often abused by body builders for its purported sympathomimetic, lipolytic, and anabolic effects
  • Case report of a body builder who overdosed on clenbuterol and developed hypokalemia, extreme hyperglycemia, hyperlactemia, and myocardial ischemia

 

Past Quizzler

Q: What is the real identity of the Stay-Puft Marshmallow Man in the movie Ghostbusters?

A: Gozer, the Gozerian

Also acceptable answers:

Gozer, the destructor

Volguus Zildrohar

Gozer, the traveler

Lord of the Sebouillia

Congrats to Jon Smart!

 

Current Quizzler

Posted at the end of the podcast

Submit responses and any feedback to toxtrivia@gmail.com

The first correct response wins a $10 amazon gift card and a Poison Review t-shirt

 

Comments

Thank you for listening. Please subscribe on iTunes and submit any comments via iTunes or email at toxtrivia@gmail.com

 

Bibliography

Bass, M. (1970, Jun 22). Sudden sniffing death. JAMA 212(12), 2075-9.

 

Bassett, R.A., Kowalski, J.M., Boroughf, W.J., & Walsh, S.J. (2014, October). Dust-off the ECMO, my patient just inhaled 1,1-difluoroethane. Poster presented at the annual NACCT Meeting in New Orleans, LA.

 

Biary, R., Oh, A., Lapoint, J., Nelson, L.S., Hoffman, R.S., & Howland, M.A. (2014, October). Topical casaicin cream used as a therapy for cannabinoid hyperemesis syndrome. Poster presented at the annual NACCT Meeting in New Orleans, LA.

 

Jordanhazy, R.A., Swartzentruber, G.S., Yanta, J.H., & Lynch, M.J. (2014, October). Case series of fatal calcium channel blocker overdoses treated with veno-arterial extracorporeal membrane oxygenation for refractory hypotension and shock. Poster presented at the annual NACCT Meeting in New Orleans, LA.

 

Kazim, S., Chuang, R., Dias, V., Ferland, A., Lord, J., Maitland, A., Parhar, K., Des Ordons, A.R., Yarema, M. (2014, October). Treatment of massive verapamil overdose with peripheral veno-arterial extracorporeal membrane oxygenation. Poster presented at the annual NACCT Meeting in New Orleans, LA.

 

Lapoint, J. (2014, October). Case series of patients treated for cannabinoid hyperemesis syndrome with capsaicin cream. Poster presented at the annual NACCT Meeting in New Orleans, LA.

 

Marraffa, J.M., Nacca, N.E., Stork, C.M., & Hodgman, M.J. (2014, October). Phenibut: One poison center’s experience. Poster presented at the annual NACCT Meeting in New Orleans, LA.

 

Masur, J., Mayer, S.P., Des Ordons, A.R., & Garlich, F.M. (2014, October). Extreme hyperglycemia, hyperlactemia, and myocardial ischemia from clenbuterol use by a body builder. Poster presented at the annual NACCT Meeting in New Orleans, LA.

 

 

 

 

 

 

 

Play

Comments are closed.